Kansas, 2017

Hail in Kansas, April 12, 2017

April 12, 2017 · NWS GID · 2 events in 1 county or zone

Following a brief break from morning and early afternoon thunderstorms, additional storms developed across portions of central Kansas late this Wednesday afternoon. While much of the late afternoon activity stayed along and south of Interstate 70, a few drifted through north central Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Following a brief break from morning and early afternoon thunderstorms, additional storms developed across portions of central Kansas late this Wednesday afternoon. While much of the late afternoon activity stayed along and south of Interstate 70, a few drifted through north central Kansas. The strongest of these storms passed through northwestern Osborne County, dropping quarter size hail approximately 6 miles northwest of Alton. Hail was reported to be up to 4 inches deep in spots.

A subtle mid-level shortwave trough was working east through the Central and Northern Plains through the day, with these late afternoon storms developing on the southern edge of the disturbance in an area of subtle convergence. At the surface, low pressure was located over southeastern Colorado, with a trough axis extending northeast into far south central Nebraska. This boundary was likely reinforced by outflow from convection earlier in the afternoon. These storms formed along a narrow axis of instability along the surface boundary, with MLCAPE values up to 1000 j/kg. Deeper layer shear was right around 30 knots. These storms developed a little after 4 PM CDT, but with overall weak forcing and waning instability and shear with time, were fairly scattered in nature and dissipated by 7:30 PM CDT.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 12, 3:45 PM CST, 23 minutes earlier.

Area forecast discussion, Apr 12, 3:45 PM CST, 23 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
445 PM CDT Wed Apr 12 2017

.SHORT TERM...(This evening through Thursday)
Issued at 358 PM CDT Wed Apr 12 2017

Showers and thunderstorms moved across much of the local area
earlier today. As of 4 PM CDT, the associated wave/front is
stalling out along the southern and eastern fringes of the local
area...with some redevelopment evident on its southern edge. With
plenty of instability to work with across this area...and modest
shear...expect to see additional showers and thunderstorms
develop across this area and propagate to the northeast...some of
which could be severe. While a few reports of quarter or slightly
larger sized hail along with strong thunderstorm wind gusts are
possible...this activity should be limited to areas along and
south of a line from Phillipsburg to Geneva...where the boundary
will likely continue to remain stalled through the evening hours.

As instability fades late in the evening...expect any additional
development to be focused south and east of the local area...as
the boundary drifts further south...with dry conditions expected
locally after midnight. Overnight...do expect some low stratus to
develop and spread across much of the local area...with some
patchy dense fog even possible as indicated by the HRRR. As a
result...will need to continue to monitor model trends and
satellite data for the potential of more widespread dense fog
development early Thursday morning.

Otherwise...expect a cloudy and slightly cooler day across the
local area tomorrow as the thick low level stratus is expected to
persist throughout the day. At the same time...expect the
disturbance producing shower and thunderstorm activity across
portions of New Mexico and West Texas this afternoon...to lift
north across the local area...spreading additional chances for
showers and thunderstorms across much of the central plains
tomorrow. While there will be some instability to work with...
wind shear locally is very minimal...and severe weather is not
anticipated tomorrow.

.LONG TERM...(Thursday night through Wednesday)
Issued at 358 PM CDT Wed Apr 12 2017

While the long term portion of the forecast is not expected to be
overly active...there is just enough uncertainty in anticipated
pattern to justify the mention of showers and thunderstorms across
portions of the local area just about every period. At this
time...the best chance for any severe weather will be Friday
afternoon through the overnight hours as a disturbance moves out
of the Rockies and into the plains. With plenty of instability and
good shear progged across the local area ahead of this wave...it's
not surprising that we are highlighted in a marginal risk for
severe weather Friday/Friday night.

Thereafter...multiple small  chances for thunderstorms exist
through the end of the period...with Easter Sunday looking to be
the best day of the extended periods...with minimal chances for
precipitation that day along with light winds...only partly
cloudy skies...and temperatures possibly topping out near 70.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Thursday afternoon)
Issued at 1244 PM CDT Wed Apr 12 2017

Skies will slowly clear at both terminals over the next couple of
hours as a line of showers and thunderstorms continues to push
eastward into southeastern Nebraska and northeastern Kansas.
Expect the possibility for some re-development during the evening
hours along an approaching boundary...but overall...chance of this
is pretty low as most models keep this secondary convection well
east of the terminals. That said...did include a VCTS for a few
hours this evening at KGRI if some redevelopment does occur that
far west. Otherwise...expect mainly clear skies to start the
overnight hours with the likelihood for some low level stratus
development across the local area by early Thursday morning.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Rossi
LONG TERM...Rossi
AVIATION...Rossi
Hazardous weather outlook, Apr 12, 2:50 PM CST, 1 hour 18 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
350 PM CDT Wed Apr 12 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
132100-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
350 PM CDT Wed Apr 12 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms will be possible across much of the outlook this
afternoon and evening. There will be the potential for some of
these storms to be strong to severe, mainly along and south of a
line extending from Phillipsburg, Kansas to Geneva, Nebraska. The
primary hazards with any severe thunderstorms will be hail up to
the size of ping pong balls and 60 MPH wind gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There will be multiple chances for thunderstorm across the local
area beginning Thursday and continuing through next Tuesday.
Friday afternoon into Friday night, there is a chance for some of
the storms to be strong to severe, with large hail and strong
thunderstorm wind gusts being the primary concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening south of a line from
Phillipsburg, Kansas to Geneva, Nebraska.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Rossi

In the hours before

Special weather statement, Apr 12, 12:21 PM CST, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Hastings NE
121 PM CDT WED APR 12 2017

KSZ019-121900-
Mitchell KS-
121 PM CDT WED APR 12 2017

...STRONG THUNDERSTORM OVER NORTHERN MITCHELL COUNTY...

At 120 PM CDT, National Weather Service meteorologists were tracking
a strong thunderstorm near Glen Elder, or 8 miles northwest of
Beloit, moving east at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Beloit around 140 PM CDT.
  Scottsville around 200 PM CDT.

If threatening weather approaches...move indoors to safety.

LAT...LON 3944 9837 3957 9840 3957 9793 3942 9793
TIME...MOT...LOC 1820Z 288DEG 18KT 3955 9823

Kelley
Local storm report, Apr 12, 3:54 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
454 PM CDT WED APR 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             4 NE WOODSTON           39.50N 99.04W
04/12/2017  E0.50 INCH       OSBORNE            KS   TRAINED SPOTTER

&&

REED

The radar

The Grand Island radar (KUEX), 105 km away, was scanning. The volume nearest the first event began at 22:11 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Osborne

When
April 12, 4:08 PM CST to 4:18 PM CST
Where
Osborne County, 5.23 mi WNW of Alton to 5.95 mi NW of Alton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.500, -99.040

Hail up to the size of quarters was reported and was four inches deep on the ground northwest of Alton.

Hail, Osborne

When
April 12, 4:57 PM CST
Where
Osborne County, 5 mi E of Alton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.470, -98.856

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 689570, 690546.